Edema and Related Medical Conditions

Comprehensive information on edema, swelling, treatment and medical conditions that can cause edema. For all articles, please click on "Archives"

Sunday, October 26, 2008

Cardiac toxicity and edema

Cardiac toxicity and edema
Gan To Kagaku Ryoho. 2008 Oct

Takeuchi S, Sakai H.
Department of Respiratory Disease, Saitama Cancer Center, Saitama, Japan.

Anticancerdrug-induced cardiac toxicity has been recognized since the introduction and widespread use of the anthracycline derivative doxorubicin in the 1970's. Risk factors for cardiac toxicity have increased along with the development of multidisciplinary therapy, high-dose combination chemotherapy, and molecular-targeted therapy. Cardiac toxicity is now recognized as a common adverse effect. Cardiac toxicity as an adverse event caused by molecular targeted agents such as trastuzumab may lead to irreversible cardiac dysfunction. The developmental mechanism of cardiac toxicity has not been fully defined for any agent. At present, practical strategies include the evaluation of cardiac function before treatment and the monitoring of cardiac function during treatment to determine whether chemotherapy should be administered or withdrawn. Edema caused by molecular-targeted agents such as imatinib is considered a relatively new adverse event. Prompt and accurate differential diagnosis of edema is essential, followed by appropriate action. Currently, however, only symptomatic treatment is available. Future studies should attempt to elucidate the mechanisms of cardiac toxicity and edema associated with molecular-targeted agents, as well as develop new treatment strategies.